Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2019, 9:39 AM EDT for 4 counties in Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 9:39 AM EDT (13:39 UTC)
- Expired
- Aug 18, 2019, 10:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH
The radar
The Cleveland radar (KCLE), 132 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 10:15 AM EDT | TSTM WND DMG | 4 W Tiffin, OH | TREE DOWN ACROSS WIRES. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
287
WUUS51 KCLE 181339
SVRCLE
OHC063-143-147-173-181430-
/O.NEW.KCLE.SV.W.0182.190818T1339Z-190818T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
939 AM EDT Sun Aug 18 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northwestern Seneca County in northwestern Ohio...
Western Sandusky County in northwestern Ohio...
Southern Wood County in northwestern Ohio...
Northern Hancock County in northwestern Ohio...
* Until 1030 AM EDT.
* At 938 AM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Bowling Green to near McComb,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Findlay, Bowling Green, Tiffin, Fremont, Fostoria, North Baltimore,
Gibsonburg, McComb, Arcadia, Van Buren, Ballville, Pemberville,
Bradner, Wayne, Bloomdale, Bettsville, Risingsun, Cygnet, Lindsey
and Portage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 8371 4146 8305 4145 8304 4146 8303
4108 8323 4107 8388 4117 8388
TIME...MOT...LOC 1338Z 261DEG 30KT 4130 8359 4114 8379
HAIL...<.75IN
WIND...60MPH
$$
Saunders2 follow-up statements
886
WWUS51 KCLE 181402
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1002 AM EDT Sun Aug 18 2019
OHC063-143-147-173-181430-
/O.CON.KCLE.SV.W.0182.000000T0000Z-190818T1430Z/
Seneca OH-Sandusky OH-Wood OH-Hancock OH-
1002 AM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR NORTHWESTERN SENECA...WESTERN SANDUSKY...SOUTHEASTERN WOOD AND
NORTHEASTERN HANCOCK COUNTIES...
At 1001 AM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Gibsonburg to Arcadia, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Tiffin, Fremont, Fostoria, North Baltimore, Gibsonburg, Arcadia, Van
Buren, Ballville, Pemberville, Bradner, Wayne, Bloomdale, Bettsville,
Risingsun, Lindsey, Jerry City, Helena, West Millgrove, Burgoon and
Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 8353 4146 8307 4145 8303 4108 8323
4109 8363 4117 8366
TIME...MOT...LOC 1401Z 262DEG 31KT 4129 8332 4114 8352
HAIL...<.75IN
WIND...60MPH
$$
Saunders837
WWUS51 KCLE 181418
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1018 AM EDT Sun Aug 18 2019
OHC063-173-181428-
/O.CAN.KCLE.SV.W.0182.000000T0000Z-190818T1430Z/
Wood OH-Hancock OH-
1018 AM EDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4137 8332 4138 8307 4108 8323 4108 8342
4120 8342
TIME...MOT...LOC 1418Z 263DEG 30KT 4130 8314 4109 8332
$$
OHC143-147-181430-
/O.CON.KCLE.SV.W.0182.000000T0000Z-190818T1430Z/
Seneca OH-Sandusky OH-
1018 AM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR NORTHWESTERN SENECA AND SOUTHWESTERN SANDUSKY COUNTIES...
At 1018 AM EDT, severe thunderstorms were located along a line
extending from near Fremont to near New Riegel, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Tiffin, Fremont, Fostoria, Ballville, Bettsville, Helena, Burgoon,
Bascom, Kansas and Stony Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4137 8332 4138 8307 4108 8323 4108 8342
4120 8342
TIME...MOT...LOC 1418Z 263DEG 30KT 4130 8314 4109 8332
HAIL...1.00IN
WIND...60MPH
$$
SaundersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:47 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 18, 6:47 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 647 AM EDT Sun Aug 18 2019 ...12z Aviation Forecast Update... .SYNOPSIS... At the surface a stationary boundary located just north of the lake will linger near the area over the next several days. A series of weak troughs will move along this feature bringing on and off chances for storms through the middle of this week. A cooler and drier weather pattern will follow for the end of the week. && .NEAR TERM /THROUGH MONDAY/... The main challenge with the forecast is the timing of convection, the evolution of convection, and the severe weather potential later today. The short term guidance and models have been struggling to capture the timing and overall progression of storm development in this westerly flow with individual impulses riding along the flow and interacting with a stalled frontal boundary just north of the area. We are seeing one impulse moving across western Ohio early this morning with a cluster or strong storms. Models show this to continue to develop clusters of storms throughout the morning across northern Ohio as it tracks towards the east-northeast. It may eventually make it into northwest Pennsylvania by 14z this morning. The main show we will be watching will be the next piece of energy moving out of the Midwest into lower Michigan by this afternoon. High-res models indicate a better potential for organized storms developing across our northwestern area with either a squall line or broken line of storms. Thermodynamics will be better this afternoon for a few severe storms with large hail up to quarter size and damaging wind gusts up to 65 mph. An isolated brief tornado threat can't be ruled out but the potential is very low. The storms will likely weaken by or after 00z this evening. There is low confidence on how the convection plays out for the rest of tonight. Some models continue another round of convection developing near the lake by 06z tonight and other models keep the weather relatively quiet for the rest of the night. Models do show another broken line of convection developing Monday afternoon across northern Ohio into northwest Pennsylvania. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... The surface cold front will make little progress southeast through our forecast area and slow down to a east-west oriented stationary front somewhere over our forecast area on Tuesday. The airmass south of the boundary will be favorable for thunderstorms, with dew point in the low 70s and temperatures expected to rise to the mid to upper 80s. MUCAPE will be around 2000 to 3000 J/kg. Wind shear is not expected to be very high, with only 15 to 25 knots of deep layer shear present on Tuesday. Am expecting disorganized convection to develop along and south of the stationary front with minor threats of severe weather and flooding if there is training of convection. Following Tuesday's convection, the stationary front is expected to lift north as a warm front as low pressure develops over the Midwest on Tuesday and propagates northeast across the Great Lakes and into Ontario by 12Z Wednesday. There will be potential for severe weather on Wednesday but it depends a lot on the timing of the cold front. Deep layer shear of 30 to 35 knots will allow for more organized convection to develop and if the cold front moves through our area in the evening, then there is potential for severe weather. && .LONG TERM /THURSDAY THROUGH SATURDAY/... High pressure will slowly build in from the northwest on Thursday and will be situated over our area on Friday. The airmass will be characterized by cooler and drier conditions with high temperatures in the mid to upper 70s and dew points in the upper 50s. High pressure will move on to our east on Saturday, which will induce warm southerly advection, though still keeping the drier air intact. && .AVIATION /12Z Sunday THROUGH Thursday/... Mostly VFR conditions can be expected during the next 24 to 30 hours with the exception around any scattered convection that impacts a TAF location. The best chance for brief drops in ceilings and visibilities will be in the mid to late afternoon. We have PROB30 groups covering this potential. Isolated severe convection can't be ruled out. Mostly quiet weather is expected again tonight into Monday morning. Winds will remain south to southwesterly 5 to 11 knots. There could be a few gusts this afternoon up to 18 knots or so. Gusty and erratic winds will be very possible near any storm as well. OUTLOOK...Intervals of non-VFR possible primarily with thunderstorms possible Monday and again on Wednesday. && .MARINE... Generally west to southwest flow will persist over the lake through Monday morning with 5 to 10 knot winds increasing to 10 to 15 knots by Sunday evening. A cold front will move southeast across the lake on Monday afternoon, slowing down and becoming a west-east oriented stationary front just south of the lake Monday night into Tuesday. This will cause westerly winds on Monday morning to veer to easterly winds by Tuesday morning. Easterly winds are only expected to be around 5 knots or so through Tuesday. This stationary front will lift as a warm front Tuesday night, causing winds to veer to southerly Wednesday night and then to southwesterly by Wednesday morning. Another cold front is expected to move east across the lake on Wednesday afternoon, causing winds to veer more to the north by Wednesday night. Right now our forecast calls for 10 to 15 knots of northerly winds on Wednesday night through Thursday. However, with a warm lake and cold air advection, there's a good chance winds could overperform and thus result in higher waves. Wave heights will near Small Crafty Advisory criteria Wednesday into Thursday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Griffin SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Griffin MARINE...Saunders
Hazardous weather outlook, Aug 18, 3:55 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 355 AM EDT Sun Aug 18 2019 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-190800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 355 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A few strong to severe thunderstorms may be possible this afternoon and evening across northern Ohio into northwest Pennsylvania. The best potential for severe weather will be across far northwest Ohio between 2 pm and 7 pm this afternoon. Large hail up to quarter size and damaging wind gusts up to 65 mph will be the main threats. An isolated tornado threat can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 18, 9:11 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
911 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM TSTM WND DMG NORTH KINGSVILLE 41.92N 80.67W
08/18/2019 ASHTABULA OH BROADCAST MEDIA
MANY TREES DOWN.
&&
PSSpecial weather statement, Aug 18, 9:15 AM EDT, 24 minutes before
Special Weather Statement National Weather Service Cleveland OH 915 AM EDT Sun Aug 18 2019 OHZ006-017-181400- Wood-Hancock- 915 AM EDT Sun Aug 18 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WOOD AND NORTHWESTERN HANCOCK COUNTIES... At 915 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Deshler to near Glandorf. Movement was east at 25 mph. Wind gusts up to 50 mph and half inch hail are possible with these storms. Locations impacted include... Bowling Green, North Baltimore, McComb, Weston, Van Buren, Cygnet, Portage, Jerry City, Hoytville, Custar and Milton Center. LAT...LON 4136 8388 4143 8357 4111 8364 4108 8388 TIME...MOT...LOC 1315Z 248DEG 21KT 4127 8390 4111 8410 Saunders
Local storm report, Aug 18, 9:18 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
918 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM TSTM WND DMG ARCADIA 41.11N 83.51W
08/18/2019 HANCOCK OH PUBLIC
TREE DOWN NEAR US 224.
&&
PSLocal storm report, Aug 18, 9:21 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
921 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 AM TSTM WND DMG FOSTORIA 41.16N 83.41W
08/18/2019 SENECA OH PUBLIC
LARGE TREE BRANCH DOWN.
&&
PSLocal storm report, Aug 18, 9:23 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
923 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND DMG 3 ENE CASTALIA 41.42N 82.76W
08/18/2019 ERIE OH PUBLIC
TREES DOWN.
&&
PSLocal storm report, Aug 18, 9:27 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
927 AM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 2 SSE ASHTABULA 41.86N 80.79W
08/18/2019 ASHTABULA OH TRAINED SPOTTER
A SECTION OF TREE DOWN ON HOUSE ALONG WITH
UTILITY LINES. NUMEROUS 1-2 INCH DIAMETER
LIMBS DOWN AS WELL.
&&The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:38 AM EDT | Special Weather Statement | CLE | Hancock | 67 min |
| Aug 18, 4:04 AM EDT | Special Weather Statement | CLE | Sandusky, Seneca | 41 min |
| Aug 18, 4:37 AM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Ottawa, Sandusky, Seneca | 38 min |
| Aug 18, 4:49 AM EDT | Special Marine Warning | CLE | 40 min | |
| Aug 18, 5:12 AM EDT | Special Weather Statement | CLE | Lorain | 48 min |
| Aug 18, 5:48 AM EDT | Special Weather Statement | CLE | Cuyahoga | 57 min |
| Aug 18, 5:55 AM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain, Medina, Summit | 50 min |
| Aug 18, 6:08 AM EDT | Special Marine Warning | CLE | 52 min | |
| Aug 18, 6:21 AM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Portage, Summit | 39 min |
| Aug 18, 6:38 AM EDT | Special Marine Warning | CLE | 67 min | |
| Aug 18, 6:50 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 55 min |
| Aug 18, 7:27 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 63 min |
| Aug 18, 7:33 AM EDT | Special Marine Warning | CLE | 57 min | |
| Aug 18, 9:15 AM EDT | Special Weather Statement | CLE | Wood | 45 min |
| Aug 18, 10:17 AM EDT | Severe Thunderstorm Warning | CLE | Sandusky, Seneca | 43 min |
| Aug 18, 10:48 AM EDT | Special Weather Statement | CLE | Erie, Huron | 42 min |
| Aug 18, 10:54 AM EDT | Special Marine Warning | CLE | 51 min | |
| Aug 18, 1:04 PM EDT | Special Weather Statement | CLE | Lucas | 56 min |
| Aug 18, 1:57 PM EDT | Severe Thunderstorm Warning | CLE | Lucas | 43 min |
| Aug 18, 3:06 PM EDT | Special Marine Warning | CLE | 65 min | |
| Aug 18, 3:48 PM EDT | Special Weather Statement | CLE | Wood | 27 min |
| Aug 18, 4:08 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wood | 28 min |
| Aug 18, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga | 81 min |
| Aug 18, 4:59 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Medina, Wayne | 46 min |
| Aug 18, 5:29 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 31 min |
| Aug 18, 5:33 PM EDT | Severe Thunderstorm Warning | CLE | Stark, Summit, Wayne | 42 min |
| Aug 18, 5:34 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 41 min |
| Aug 18, 5:37 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage | 23 min |
| Aug 18, 5:48 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Trumbull | 4 hr |
| Aug 18, 5:53 PM EDT | Special Weather Statement | CLE | Summit | 22 min |
| Aug 18, 6:03 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 57 min |
| Aug 18, 6:15 PM EDT | Special Weather Statement | CLE | Stark | 45 min |
| Aug 18, 6:38 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 67 min |
| Aug 18, 6:56 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 36 min |
| Aug 18, 7:08 PM EDT | Areal Flood Advisory | CLE | Mahoning, Trumbull | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.